



AG101 TRAINING

Potomac River Basin Drinking Water Source Protection Partnership August 21, 2008 USDA – Beltsville Agricultural Research Center Beltsville, MD

Goals of training:

- Establish a baseline of understanding about the beef cattle and dairy industry
- Introduce the regulatory and political framework directed at the beef and dairy industries
- Understand the economics and trends of agricultural livestock production systems
- Start building a foundation of understanding that will allow the Partnership to devise a strategy

8:00 am	Registration and Refreshments
8:30 am	Welcome and Opening Remarks Daphne Pee, Mid-Atlantic Water Program John Grace, MD Dept. of Environment
8:45 am	Cryptosporidium: From Cattle to Surface Water
	Presentation on <i>Cryptosporidium</i> and research that tracks its movement from the cattle to surface waters (30 minutes w/ Q&A) Dr. Ron Fayer, USDA-ARS Beltsville Agricultural Research Center
9:15 am	 Understanding Farm Operations and Management Presentations on how the operation of these farms and the economic/political pressures that drive operational decisions
	Beef Cattle Operations (30 minutes w/ Q&A) Dr. John Currin, Virginia-Maryland College of Veterinary Medicine
	Dairy Operations (30 minutes w/ Q&A) Dale Gardner, Executive Director, Virginia State Dairymen's Association
10:15 am	BREAK
10:30 am	CAFO Permitting and Regulations
	General Overview of CAFO Permitting (30 minutes w/ Q&A) K.R. Young, Environmental Scientist, EPA Region 3
11:00 am	 CAFO Permitting and Regulations (cont'd) Presentations on state regulations and demonstrate differences across states
	Virginia (20 minutes with Q&A) Betsy Bowles, Coordinator, Animal Feeding Operations Program, VA Dept. of Env. Quality
	Maryland (20 minutes with Q&A) Patsy Allen, Coord., General Permits - Wastewater Permits Program, MD Dept. of the Env.

	Pennsylvania (20 minutes with Q&A) Jim Spontak, Program Manager, Watershed Mgt. Program, PA Dept. of Env. Protection
12:00 pm	LUNCH
12:45 pm	 CAFO Permitting and Regulations (cont'd) Panel discussion of: What is known about how these regulations may reduce run-off of <i>Cryptosporidium</i>, What are the strengths and limitations of pollution reduction through these permitting processes, and What are the biggest concerns with these limitations and what needs to be done to fix them
1:15 pm	NRCS Conservation Programs and Best Management Practices
	General overview of programs and best management practices (BMPs) promoted through federal cost-share programs (30 minutes with Q&A) Eric Hines, NRCS District Conservationist
1:45 pm	 State Nutrient Management Programs and Best Management Practices Presentations on programs and BMPs promoted through state cost-share programs
	Virginia (20 minutes with Q&A) Russ Perkinson, Asst Director, NPS Programs, VA Dept. of Conservation and Recreation
	Maryland (20 minutes with Q&A) John Rhoderick, Dir. of Operations, Resource Conservation,, MD Dept. of Agriculture
	Pennsylvania (20 minutes with Q&A) Doug Goodlander, Director, Nutrient Management Program, PA Dept. of Agriculture
2:45 pm	 Cost-share Programs and Best Management Practices (cont'd) Panel discussion of: What is known about how these BMPs may reduce run-off of <i>Cryptosporidium</i>, What are the strengths and limitations of pollution reduction through these BMPs and cost-share programs, and What are the biggest concerns with these limitations and what needs to be done to fix them
3:15 pm	BREAK
3:30 pm	TMDLs, Tributary Strategies, and Source Water Protection
	Overview of TMDLs, TMDL implementation, and tributary strategies and their relevance to source water protection. (20 minutes w/ Q&A) Ross Mandel, Interstate Commission on the Potomac River Basin
3:50 pm	Wrap-up Discussion

4:10 pm Adjourn



